Okay, these are the sulfonamides.
These are some pretty old-school
drugs. In fact, they were
the first antibiotics available to
treat bacterial infections,
which, you know, we are so spoiled,
we just think everybody has
access to antibiotics.
But as early as the 1930s,
this was a huge deal
that we had antibiotics become
available. This saved lives.
So this drug is bacteriostatic.
Remember the difference? When we
talked about aminoglycosides,
they were bactericidal, they were killers.
Sulfonamides are bacteriostatic.
That means they stop the bacteria from
reproducing and proliferating, but
they don't actually kill them.
That's the term bacteriostatic.
So, sadly, because they've been
around for so long
and we've used them and likely overused them,
because we are so excited to have them,
it has widespread bacterial
So, the bugs really know how to
fight off or resist sulfonamides.
So, we used to use it for lots of things.
Now we've kind of really narrowed it down.
We primarily used sulfonamides for UTIs,
so urinary tract infections.
Remember, that's going to be an
infection anywhere between
your kidneys and it drops into th
bladder. So you're going to have
inflammation, infection, you won't be
able to see it obviously externally,
but your patient is going to experience –
it's gonna be very painful for them.
Also, watch your elderly clients
when they develop a UTI.
They may not show you the
normal signs of infection,
but they will show you some really
changed neural status signs.
So they might show you confusion,
but really, what they have is a UTI.
So, there's some special things
We don't give them to infants
less than 2 months old.
They're at risk for kernicterus. Now, that
is a very strange-sounding word.
But what it means is, kernicterus is when
the child less than 2 months of age
will have an elevated bilirubin level.
The worst-case scenario for an elevated
bilirubin level is brain damage.
So you know, often neonates and infants
Now, that's when their little livers
are not really quite ready
to deal with things,
and sometimes, we really see
that with premature infants.
But, hyper, elevated, bilirubin;
emia, in the blood. That's biggest
risk is brain damage to the baby.
So whatever causes hyperbilirubinemia
is a problem.
So, with sulfonamides, it doesn't happen
anymore because we don't
give them to infants less
than 2 months of age.
But you'll know in your other
classes when you study
that's the biggest risk; brain
damage to the infant.
Okay, now we'll talk about adults.
Sulfonamides can also make
these weird crystalline
aggregates in the renal system.
That's not good.
So anytime a patient is on a
sulfonamide and really,
anytime a patient is taking any antibiotic,
you want them to increase
their amount of fluids
because we want to minimize
the risk. We want to flush
those antibiotics out after
the body has used them,
but particularly, with sulfonamides.
They will have a bigger problem
with those crystals
if they don't drink lots and lots of water.
You obviously would want to
be careful if the patient
had some other issues with
but for the general population,
if we're giving them a sulfonamide for a UTI,
you want to encourage them to
drink lots and lots of extra water.
Now, we talked about Stevens-Johnson syndrome
in the Adverse Reaction video, so you
may want to go back and review that,
but I'm going to hit the highlights
for you again here.
With sulfonamides, this is a
So you want to watch them for
any signs of rash or fever.
Stevens-Johnson syndrome is rare,
but it's a very serious
disorder if it happens.
Remember, they start to have
those erosions on their skin.
First they start with those
and then they get these painful red
or purple rashes or erosions.
And it's really uncomfortable
for your patient
because these erosions are
almost like being
burned from a severe hot water burn.
So, they first start feeling kind
of like flu symptoms.
Well, if someone's getting a
sulfonamide, they probably
are already not feeling really well
because they have an infection,
so they may not recognize the difference
when they're just start feeling like the flu.
ut when these red spots start popping
up, these red purplish
skin problems start popping
up, and they're painful,
that is a huge alert sign for
the patient and for you.
Anytime a patient is on an antibiotic
and starts having a rash or itching,
that's a danger sign, and the health care
provider needs to be contacted right away.
With sulfonamides, it's even
more serious than that,
because if Stevens-Johnson
syndrome is developing,
they need to be treated immediately.
Because Stevens-Johnson syndrome
hits all the mucous membranes,
in the throat, the airway could be a
problem, swallowing, breathing.
This can be a life-threatening event.
So, for any antibiotic,
you want to be very careful,
teach your patients
if they have any type of
skin rash or itching,
they need to notify you right away.
With sulfonamides, you particularly
want to teach the patient not
unnecessarily scare them,
but you do want to teach
them, "Hey, let us know.
If you see anything change in your skin,
give us a call right away so
we can follow up on it."
Now, another serious sulfonamide
side effect is you can end up --
If you have a G6PD deficiency.
Now, that's not very common,
but if a patient does have
this special deficiency,
then you're going to watch
them closely for fever,
jaundice, and pale skin because
they can end up with
Okay, so, hemo means blood,
lytic means -- to blow it up.
Anemia means less blood,
so hemolytic anemia because the
cells are just lysed or blown up.
Now, I want to be very careful
for you to understand that
sulfonamides have this effect on people
that have a G6PD deficiency.
This isn't the general population,
but this can happen.
But if you have a patient on a sulfonamide,
they may not know that they
have that deficiency yet.
And if they start developing
jaundice and pale skin,
that should be another
alarm signal for you.
Now other patients can develop
That means -- A means without, and we're
talking about the cells of the blood.
It's a severe and dangerously low
white blood cell count or leukopenia.
So I know we're throwing lots
of medical terms in here,
but I want to make sure that we take
the time to explain these to you
so you know what you're looking for.
So, obviously, lab work might be something
if the patient starts to show you symptoms,
can be really important that you review.
So we've talked about hemolytic anemia,
agranulocytosis, and thrombocytopenia.
So that means low platelet count, which
puts your patient at a risk for bleeding.
If you've got agranulocytosis
or a low white cell count,
you're really going to have a hard
time fighting off infection,
which is not a good idea for
someone who already giving
sulfonamides to because
they have an infection.
So while these don't happen very often,
you always want to be on the lookout for
any signs that these might be occurring.
The last one is aplastic anemia.
It's very rare,
but you end up with a super
low red blood cell count.
So when I'm thinking about sulfonamides,
you want to keep in mind that
there's lab work that needs to be done
with this group of medications, too,
and we want to watch all the
different cells in the blood.
All right. Well, that wraps up sulfonamides,
and we primarily use those for UTIs.
We've talked about kind of
the risk factors for that one.
Now we're going to move on to
the next type of medication.